Title

Vancomycin Induced Thrombocytopenia Complicating Permanent Pacemaker Placement: A Case Report.

Document Type

Article

Publication Date

4-9-2021

Publication Title

American Journal of Medical Case Reports

Abstract

Introduction: Vancomycin is widely used in patients with methicillin resistant staphylococcus aureus (MRSA) infections or with other infections unresponsive to other antibiotics. Vancomycin-related adverse effects, including nephrotoxicity, ototoxicity, red-man syndrome, and neutropenia have been reported. Vancomycin induced thrombocytopenia is a rare complication of vancomycin that many physicians are unaware of. When an acute decline in platelet count or bleeding occur in patients on vancomycin, vancomycin- induced thrombocytopenia should be considered. Case: We present a case of acute severe thrombocytopenia that occurred within 12 hours after vancomycin infusion in a patient that received permanent pacemaker placement. Vancomycin was discontinued and patient’s platelets returned to baseline five days after vancomycin was discontinued. Conclusion: This case report highlights the importance of physicians being aware of vancomycin induced thrombocytopenia, a rare but reversible complication of vancomycin, which if diagnosed early will lead to early discontinuation of vancomycin, early resolution of thrombocytopenia and reduced hospital stay.

Volume

9

Issue

7

First Page

360

Last Page

362

DOI

10.12691/ajmcr-9-7-5

Share

COinS